Author(s): Stllberger C, Huber JO, Finsterer J
Abstract Share this page
Abstract Antipsychotic drugs (AD) are effective and frequently prescribed to more females than males. AD may cause serious cardiovascular side-effects, including prolonged QT interval, eventually leading to torsades de pointes (TdP) and sudden death. Epidemiologic data and case-control studies indicate an increased rate of sudden death in psychiatric patients taking AD. This review summarizes current knowledge about the QT prolonging effects of AD and gives practical suggestions. Amisulpride, clozapine, flupenthixol, fluphenazine, haloperidol, melperone, olanzapine, perphenazine, pimozide, quetiapine, risperidone, sulpiride, thioridazine and ziprasidone cause a QT prolongation ranging from 4 ms for risperidone to 30 ms for thioridazine. Our knowledge about the QT-prolonging effects of many AD is still limited. Females are under-represented in most studies. Many studies were conducted or supported by pharmaceutical companies. To avoid prodysrhythmia caused by QT prolongation, other factors influencing QT interval have to be considered, such as other drugs affecting the same pathway, hypokalemia, hypomagnesemia, bradycardia, increased age, female sex, congestive heart failure and polymorphisms of genes coding ion channels or enzymes involved in drug metabolism. Because the response of a patient to AD is individual, an electrocardiogram recording the QT interval has to be performed at baseline, after AD introduction and after occurrence of any factor that might influence the QT interval.
This article was published in Int Clin Psychopharmacol
and referenced in Journal of Clinical & Experimental Cardiology